Yesterday I discussed the dangers of Accutane but there are a lot more acne medications out there and they can do some damage as well. Not only that, like Accutane, you are not fixing the problem. The best solution (and safest!) will always be a good skin care regimen and patience. Be realistic and know that your skin will not be corrected in a week or even a month. Some get lucky and all their skin needs is good skin care products but others have hormones going crazy in their body so it will take longer to have better skin. It’s frustrating, I know. Below is some more information about other medications.
Clindamycin– Antibiotics like clindamycin can disrupt the normal bacteria in the digestive tract, allowing undesirable bacteria to overgrow. A serious problem known as pseudomembranous colitis may result and can occur while you are taking the drug or even weeks later. Make sure to watch for signs of this problem, which can become life-threatening, such as bloody diarrhea or severe diarrhea. Dries out your skin and you got to stay out of the sun.
Tretinoin (Retin-A)– This has been around for a long time and they have found that not only was it helping with acne but also wrinkles so doctors are now prescribing it to those who want to fight aging. My biggest problem with this is that most people (at least the ones I talk to) don’t seem to be properly educated on this drug. It makes you sun-sensitive so wearing SPF every single day is vital. It can also thin your skin and make you sensitive to anything you put on your face. That means it limits what you can do for your skin. Also very drying.
Adapalene (Differin)– The consensus on this one is that it is more of a starter acne med but it still has all the wonderful (sarcasm) side effects that the others have too. Other possible side effects include hives, difficulty breathing, swelling of your face, lips, tongue, or throat.
Tazarotene (Tazorac)– You may experience some skin burning, warmth, stinging, tingling, itching, redness, swelling, dryness, peeling, or irritation. Why would you want to use this with those side effects??
Here is a list of things you have to avoid while on any acne medications:
Sun, Waxing, Strong Skin Care Products (each person is different)
Here is a list of things you may (most likely) experience:
Dry Skin, Sensitive Skin, Peeling or Flaking, Irritated Skin
I agree that good skin care regimen and patience is the key. Medications just bring temporary relief and also side effects. So be attentive to what you apply.